Pennsylvania, 2024Flash Flood in Pennsylvania, June 20, 2024
June 20, 2024 · NWS CTP · 1 event in 1 county or zone
A weak upper-level shortwave provided the focus for convection to develop across northern Pennsylvania during the afternoon of June 20, 2024. High PWAT values near 2 resulted in locally heavy rainfall beneath these slow-moving storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper-level shortwave provided the focus for convection to develop across northern Pennsylvania during the afternoon of June 20, 2024. High PWAT values near 2 resulted in locally heavy rainfall beneath these slow-moving storms. A report of 2.50 of rainfall in only 25 minutes contributed to localized flash flooding along the headwaters of Pine Creek in Potter County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 20, 11:38 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 20, 11:38 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
1238 PM EDT Thu Jun 20 2024
.SYNOPSIS...
The center of a subtropical upper level high over Pennsylvania
will sink southward over the next few days. A weak cold front
will approach and stall out over the region Friday and Saturday.
A more significant cold front is likely to push through Sunday
night or early Monday bringing brief relief from the humid
weather.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weak mid and upper level shortwave centered over Lake Ontario
with a southward training trough/narrow vort lobe into NW PA
will bring the focus for any convection over our NE counties
during the next several hours. As weak deep layer subsidence in
the wake of the aforementioned shortwave wanes across NW PA late
this afternoon/evening and the Lake Erie breeze makes its
greatest inland penetration the convective depth should increase
within an area of HREF MU CAPE close to 2000 J/KG near and just
to the west of KBFD.
Will make some minor modifications to the timing/placement of
POPS across the north and continue to maintain nil POPS south
and east of the I-80/I-99 corridors.
Otherwise, very little change to other elements of the forecast
within this rather hot and dry airmass with light sfc wind.
Previous Disc...
Sfc dewpoints are expected to rebound to the m-u60s, and some
spots (NY border) get around 70F for Td today. Maxes are pretty
much unchanged, and have pretty much copied the MaxTs from
yesterday into today. While this will result in heat index
values not quite getting to 100 in most/all places today, the
Heat Advisory still looks warranted for everyone using the logic
of the past few days.
The majority of the storms will be across wrn NY state where
the heights are lowering. There will be more organization to the
storms today vs the past couple of days. While shear is higher
today, it is still fairly unimpressive. The large CAPEs and
weakening cap over the nrn tier lead to a bit more concern for
damaging gusts and marginal (1") hail - mainly along and N of
Route 6, but some stronger storms could drop down as far S as
I-80. Little/no precip is expected in the srn half of the area,
but if anyone could see a stray shower/storm, it would pop off
the highest ridges of the Laurels. Have kept the PoPs nil there
for now.
The threat for heavy rainfall is still here. Despite slightly
lower PWATs today, the storms still won't be moving too fast.
Also, the nrn tier does have the lowest FFG numbers for the CWA
as they have been the recipients of the most rainfall lately.
The threat is not widespread enough to post a flash flood watch
at this point.
As the storms diminish tonight, fog is expected to form and
could get dense overnight. Mins hold in the 65-70F range.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The ring-of-fire will be along the nrn tier again Friday with a
weakness in the sfc pressure over the nrn and central counties.
The heights continue to lower and this lowers the stability for
the aftn and evening even further for Fri vs Thurs. This will
allow for convection to be scattered about a wider area on Fri.
Some threat of severe wind/hail still exists. SPC has a MRGL
risk over most of the CWA. This seems warranted. But, the
similarities to Thurs may mean that the risk may be a little
higher than advertised at this point, and we could see us get
bumped up to a SLGT risk with later updates.
Temps will start out 3-5F higher on Fri AM vs Thurs and help the
SErn 2/3rds of the CWA get into the m90s or better. The higher
Td on Fri will give us just enough of a boost to have more
places get at or above 100 heat index.
The storms should diminish from W-E Fri night. Since more
places should receive rainfall Fri and early Fri night and some
clearing is expected behind the storms, we should get a more-
widespread fog to form.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Heat builds to a crescendo Saturday through Sunday with daytime
heat indices likely to ecplipse 100F both days over the far
south and southeast, and nightime lows peaking Sat night/Sunday
morning in the mid to upper 70s in these areas. Ring of fire
convection still looks likely Saturday and Sunday as the upper
ridge flattens, especially along the northern tier of the
state. The chance for organized severe may increase over
northern PA on Saturday with increasing bulk shear. At some
point, heat advisory for Day 4 (Sunday) will need to be extended
for the southeast half of central PA.
Most locations should see a round of showers/tsra Sunday PM into
Monday AM associated with the flattening of the upper ridge and
passage of a shortwave trough and cold front. Behind this
feature, expect a return to fair and more seasonable conditions
early next week. A surge of warmer weather currently looks
likely midweek ahead of an upstream cold front, which could also
be accompanied by our next round of showers/tsra. A more
refreshing air mass is being teased for Thu/Fri of next week
in the medium range, something we would welcome at that time.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected areawide for most of the day. All
guidance shows thunderstorms developing near the New York border
during the late afternoon/early evening, but there are
differences in the models with respect to how far south the
storms reach. At this point, BFD appears to be the most likely
airfield to be impacted. Brief visibility reductions will be
possible in any thunderstorms, along with the potential for
strong winds.
Model soundings support fog development overnight across the
north and the HREF shows greater than 50% probabilities of
visibilities dropping below 1/2 mile after 06Z at BFD.
Outlook...
Fri-Sun...Predominantly VFR, with continued heat and isold
aftn/eve SHRA/TSRA. Density altitude concerns possible.
Mon...Predominantly VFR, with brief reductions possible in
scattered SHRA/TSRA as a cold front crosses the area.
&&
.CLIMATE...
A period of warmer than average temperatures is expected across
much of central Pennsylvania through the end of the week, with
record high temperatures at multiple cities being challenged
every day through Saturday.
Two records were either set or tied for sites on Tuesday:
* A record high temperature of 92 degrees was set at Altoona on
Tuesday Jun 18, which tied the old record of 92 degrees set
back in 1994.
* A record high temperature of 90 degrees was set at Bradford on
Tuesday Jun 18. This broke the e old record of 87 degrees set
back in 1993.
One record was set on Wednesday:
* A record high temperature of 88 degrees was set at Bradford on
Wednesday Jun 19, breaking the old record of 87 degrees set in
1987.
The record high temperatures for some sites across
central PA that could be challenged are outlined below:
............ Jun 20 .... Jun 21 .... Jun 22 ..
Harrisburg 98/1931 98/1923 nn/YYYY
Williamsport 101/1923 97/1933 nn/YYYY
State College 94/1953 94/1988 nn/YYYY
Highest Max Temperatures for Central Pennsylvania Observing
sites for June (date of occurrence is in parentheses:
State College 96 in 1952 (26th) and 1933 (29th)
Harrisburg 100 in 1966 (27th), 1952 (26th), and 1934 (29th)
Williamsport 104 in 1925 (5th)
Altoona 97 in 1971 (28th) and 1953 (21st)
Bradford 93 in 2022 (22nd)
Longest run of consecutive days with max temp >=90 in June:
State College 6 (24-29th 1966)
Harrisburg 10* (19-28th 1943)
Williamsport 9 (18-26th 1923)
Altoona 8 (13-20th 1994)
Bradford 0 (has not occurred since POR started at site in 1957)
*Harrisburg had a run of 11 days with temperatures greater than
90 degrees that started on 26th and ended on July 6th in 1901.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT Saturday for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
&&
SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Dangelo
LONG TERM...DeVoir/Fitzgerald
AVIATION...Lambert/Bauco
CLIMATE...Evans/ColbertHazardous weather outlook, Jun 20, 3:11 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
411 AM EDT Thu Jun 20 2024
PAZ004>006-010-011-037-210815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
411 AM EDT Thu Jun 20 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and evening. Heavy rain is possible as well, and may lead to minor
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Strong thunderstorms with gusty winds are possible again on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-017-018-041-042-210815-
Northern Clinton-Clearfield-Northern Centre-Northern Lycoming-
Sullivan-
411 AM EDT Thu Jun 20 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Strong thunderstorms with gusty winds and small hail are possible
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Strong thunderstorms with gusty winds are possible again on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-210815-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
411 AM EDT Thu Jun 20 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Strong thunderstorms with gusty winds are expected on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 12:49 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
149 PM EDT Thu Jun 20 2024
PAZ006-037-201845-
Potter PA-Tioga PA-
149 PM EDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND
NORTHWESTERN TIOGA COUNTIES THROUGH 245 PM EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Wellsville, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elkland, Galeton, Westfield, Gaines, Harrison Valley, Knoxville,
Ulysses, Osceola, and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Occasional, dangerous cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4200 7730 4170 7741 4177 7785 4187 7791
4200 7778
TIME...MOT...LOC 1747Z 280DEG 14KT 4188 7773
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LambertSpecial weather statement, Jun 20, 1:54 PM EST, 24 minutes before
Special Weather Statement
National Weather Service State College PA
254 PM EDT Thu Jun 20 2024
PAZ006-037-201945-
Potter PA-Tioga PA-
254 PM EDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND
NORTHWESTERN TIOGA COUNTIES THROUGH 345 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Wellsboro, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elkland, Westfield, Lawrenceville, Harrison Valley, Knoxville, and
Osceola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4192 7713 4184 7757 4191 7770 4200 7769
4200 7712
TIME...MOT...LOC 1853Z 248DEG 17KT 4197 7750
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LambertFlash Flood, Potter
- When
- June 20, 2:18 PM EST to 3:48 PM EST
- Where
- Potter County, 0.3 mi SSE of Gold to 2.7 mi SE of Newfield
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.866, -77.828
Flash flooding was reported in the vicinity of the headwaters of Pine Creek near Cutler Summit and the village of Brookland in Potter County during the afternoon of June 20, 2024, following 2.50 of rain in only 25 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 20 to 23, 20246 deaths · 3 events
- Flooding in Iowa, June 20 to 30, 20242 deaths · $61 million · 50 events
- Flooding in South Dakota, June 20 to 30, 20241 death · $101 million · 72 events
- Tornado and Flash Flooding in Utah, June 20 to 21, 20242 deaths · 1 in hail · 9 events
- Rip Current in Florida, June 20, 20242 deaths · 1 event
- Tornado and Flash Flooding in Nebraska, June 20, 2024$4.0 million · EF1 · 30 events
- Heat and Damaging Winds in New York, June 20, 2024$172,000 · 65 kt wind · 41 events
- Flash Flood and Debris Flows in Colorado, June 20 to 21, 2024$515,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Michigan, June 20, 2024$335,000 · 1.75 in hail · 7 events
- Flash Flooding in South Dakota, June 20 to 22, 2024$325,000 · 3 events
- Tornadoes and Flash Flooding in Nebraska, June 20 to 21, 2024$38,000 · EF1 · 12 events
- Flash Flooding and Flood in South Dakota, June 20 to 21, 2024$41,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191552.